Alert archive / Kansas / Flash Flood Watches in 2008
Flash Flood Watch 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at May 25, 2008, 4:10 AM CDT for 18 counties in Kansas. It took effect at May 25, 2008, 12:08 PM CDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2008, 4:10 AM CDT (09:10 UTC)
- In effect from
- May 25, 2008, 12:08 PM CDT
- Expired
- May 25, 2008, 10:51 PM CDT
- In force
- 11 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 25, 3:59 AM CDT, 11 minutes earlier.
Area forecast discussion, May 25, 3:59 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 359 AM CDT SUN MAY 25 2008 .DISCUSSION... A WARM AND SOMEWHAT MUGGY NIGHT ACROSS THE AREA AS TEMPERATURES AND DEWPOINTS BOTH HOVERING IN THE UPPER 60S TO LOWER 70S. OVERNIGHT CONVECTION HAS REMAINED SOUTH OF THE CWA. CERTAINLY AN INTERESTING COUPLE OF DAYS SHAPING UP IN THE NEAR TERM FORECAST. UPPER TROF STILL HOLDING POSITION OVER THE WEST COAST...WITH LARGE GYRE HAVING BEEN EJECTED NORTHEASTWARD OUT OF THE TROF INTO THE NORTHERN PLAINS. THIS FEATURE CONTINUES TO LIFT EAST/NORTHEAST THROUGH THE DAY TODAY...BEFORE BEING SHOVED BACK SOUTHWARD INTO THE CENTRAL PLAINS ON MONDAY. FOR TODAY...EFFECTIVE WARM FRONT DEVELOPS THROUGH THE DAY AS NORTHERLY WINDS OUT WEST AND SOUTHERLY WINDS IN THE EAST RESULT IN CONVERGENCE IN OUR WESTERN AND NORTHERN CWA BY LATE AFTERNOON. INITIAL CONCERN WOULD BE SEVERE POTENTIAL...WITH GOOD INSTABILITY AND SHEAR BY LATE AFTERNOON ACROSS NE KS BRINGING HAIL AND WIND THE MAIN THREAT FROM STORMS THAT DEVELOP. AS NORTHERN LOW BEGINS TO DROP SOUTHWARD...FLOW ALOFT BECOMES MORE WESTERLY AND EFFECTIVELY STALLS OUT THE FRONT ALONG THE KS NEBRASKA BORDER IN THE EVENING HOURS. MOISTURE ALONG AND SOUTH OF THE BOUNDARY IS ABUNDANT...WITH DEWPOINTS NEAR 70 AND PW VALUES AROUND 1.5 INCHES. LLJ DEVELOPS WITH 40 TO 50 KTS IMPINGING AND CONVERGING ALONG THIS BOUNDARY BY 06Z MONDAY. LLJ THEN SLOWLY VEERS THROUGH 12Z. AXIS OF BEST 850MB THETA E ROTATES FROM CTRL KS INTO EASTERN KS OVERNIGHT. ALL IS EXCELLENT SETUP FOR STORMS TO DEVELOP OVER AND OVER AGAIN IN CTRL KS AND PROPAGATE EASTWARD ALONG THE BOUNDARY ALL THROUGH THE NIGHT. WHILE POSITION OF THIS BOUNDARY MAY ADJUST NORTH OR SOUTH OF CURRENT FORECAST...WITH SUCH GENEROUS PARAMETERS IN PLACE THINK A FLASH FLOOD WATCH IS PRUDENT FOR COUNTIES NORTH OF INTERSTATE 70. RAINFALL RATES OVER AN INCH AN HOUR ARE POSSIBLE. COULD TRANSITION TO A FLOODING EVENT DEPENDING ON HOW FIRST ROUND DEVELOPS. FRONT PROGGED TO GET REINFORCED AS UPPER TROF SLIDES SOUTHWARD ON MONDAY...AND MODELS BRING A SHORTWAVE ACROSS THE BOUNDARY OVERNIGHT MONDAY INTO TUESDAY. THIS WOULD SET UP SIMILAR CONDITIONS TO SUNDAY NIGHT WITH FLOODING BEING ANOTHER SIGNIFICANT CONCERN. WILL HAVE TO SEE HOW FIRST ROUND DEVELOPS BUT BOTH SUNDAY NIGHT AND MONDAY NIGHT SHOULD BE MONITORED CLOSELY FOR FLOODING POTENTIAL. TUES/WED BRING IN COOLER HIGH PRESSURE BEHIND UPPER WAVE DROPPING SOUTHWARD. SHOULD START TO SEE SOME RECOVERY IN TEMPS BY LATE THURSDAY WITH CONTINUED WARMING TREND FRIDAY AND SATURDAY. NO CHANGES BEYOND WEDNESDAY. 67 && .AVIATION... INITIAL CONCERNS FOR TOP AND FOE ARE THE PROGRESSION OF MVFR/IFR STRATUS BUILDING SOUTHWEST FROM NORTHERN MO. DIFFICULT TO TRACK STRATUS DECK WITH PERSISTENT CONVECTION OVER SOUTHEAST KS KEEPING SOLID ANVIL SHIELD OVER ALL TAF SITES. MHK ON WESTERN PERIPHERY OF ANVIL...AND HAVE SEEN VSBYS DROP TO IFR CONDITIONS WITH APPARENTLY JUST ENOUGH BREAKS IN CIRRUS TO ALLOW RADIATIVE FOG TO DEVELOP. CONVECTIVE INTENSITY/TRACK ALSO UNCERTAIN FROM SE KS...WOULD EXPECT CONVECTION TO WEAKEN AS IT PUSHES NORTHEAST THIS MORNING...SO NO MENTION OF TS IN TAFS INITIALLY...BUT WILL WATCH RADAR TRENDS IN CASE THIS COMPLEX MANAGES TO HOLD TOGETHER. THIS AFTERNOON CONVECTIVE CHANCES ARE MAIN CONCERN...NO CONFIDENCE IN TS DVLP OVR TAF SITES THIS AFTERNOON...SO NO MENTION WITH 12Z TAF CYCLE. TS CHANCES INCREASE GREATLY AFT 06Z...AND WILL CARRY MENTION OF TS AT THIS TIME WITH HIGHER CONFIDENCE. MVFR/IFR CONDITIONS LIKELY WITH ANY CONVECTION WITH DEEP GULF MOISTURE IN PLACE. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 10 AM MONDAY FOR COUNTIES MAINLY NORTH OF INTERSTATE 70. KSZ008>KSZ012-KSZ020>KSZ024-KSZ026-KSZ034. && 67/67/CAVANAUGH
Hazardous weather outlook, May 24, 7:05 PM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 705 PM CDT SAT MAY 24 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-260015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 705 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE OUTLOOK AREA TONIGHT...BUT SEVERE WEATHER IS GENERALLY NOT EXPECTED WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FOR THE ENTIRE OUTLOOK AREA THROUGH TUESDAY NIGHT. THE BEST CHANCES OF THUNDERSTORMS FOR THE OUTLOOK AREA ARE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THE PRIMARY HAZARD ASSOCIATED WITH THUNDERSTORMS SUNDAY AFTERNOON THROUGH MONDAY NIGHT IS EXPECTED TO BE HEAVY RAINFALL...POTENTIALLY PRODUCING FLOODING. OTHER SEVERE WEATHER HAZARDS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE NEEDED IN PARTS OF THE AREA ON SUNDAY. BOUSTEAD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 57 min |
| May 25, 6:47 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| May 25, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 25, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 41 min |
| May 25, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 35 min |
Nearby
Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.